Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Aug 28, 2004, 12:24 AM EST for White County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 12:24 AM EST (05:24 UTC)
- Expired
- Aug 28, 2004, 2:30 AM EST
- In force
- 2 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3296 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIWX 280527 FFWIWX INC181-280830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1224 AM EST SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLASH FLOOD WARNING FOR... WHITE COUNTY IN INDIANA * UNTIL 330 AM EST * AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 4 MILES SOUTHWEST OF REYNOLDS... MOVING NORTHEAST AT 15 MPH. DOPPLER RAINFALL ESTIMATED TWO AND A HALF INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. MORE THUNDERSTORMS ARE DEVELOPING AND WILL MOVE OVER THE SAME AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND IMMEDIATELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4059 8707 4057 8676 4087 8662 4086 8702 $$
1 follow-up statement
000 WGUS73 KIWX 280658 FFSIWX INC181-280715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 157 AM EST SAT AUG 28 2004 ...FLASH FLOOD WARNING HAS BEEN CANCELLED... THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WHITE COUNTY IN INDIANA NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:01 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 27, 10:01 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1001 PM EST FRI AUG 27 2004 .UPDATE... SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP ACROSS PARTS OF NORTHERN INDIANA AND NORTHWEST OHIO THIS EVENING. MORE STORMS WILL BE MOVING IN FROM NORTHERN AND CENTRAL ILLINOIS LATER TONIGHT. RAIN SHOULD FALL OVER MUCH OF THE ENTIRE AREA...SO INCREASED POPS TO LIKELY ACROSS THE ENTIRE FORECAST AREA WITH THE MENTION OF HEAVY RAIN POSSIBLE. PRECIPITABLE WATER GUIDANCE SHOWS NEARLY 2 INCHES ACROSS NORTHERN INDIANA NORTHWEST OHIO AND SOUTHERN MICHIGAN. && .PREVIOUS DISCUSSION.. SHORT TERM... COMPLEX FORECAST NEXT 24 HOURS WITH SEVERAL FEATURES TO WATCH. MAIN COLD FRONT CURRENTLY LOCATED FROM CENTRAL WISCONSIN...TO EASTERN IOWA. NOT MUCH FIRING ALONG THE FRONT ACROSS MI/WI AT THIS TIME AS SUBSIDENCE HELPING KEEP CU FIELDS SUPPRESSED. STG INSTABILITY IN PLACE ACROSS THE FORECAST AREA WITH SFC CAPES 3K-4K J/KG AND LIS -6 TO -7 C. A NARROW LINE OF CONVECTION DID FIRE ALONG THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION ACROSS THE AREA. THIS BOUNDARY APPEAR TO BE LOCATED FROM NW OHIO...TO N OF FORT WAYNE. EXPECTING SCT CONVECTION TO CONTINUE TO BE POSSIBLE INTO THE EARLY EVENING HOURS...BUT MAIN BATCH OF STORMS SHOULD ARRIVE/DEVELOP LATER TONIGHT AND CONTINUE INTO SATURDAY AS LOW PRESSURE DEVELOPS ACROSS ILLINOIS LATER TONIGHT AND TRACKS ALONG THE FRONT. DECENT DYNAMICS WILL ACCOMPANY THE SYSTEM ALONG WITH SOME SHEAR AND INCREASING CONVERGENCE AS LLJ SETS UP TONIGHT. SLGT RISK IN PLACE ACROSS THE AREA...AND GIVEN INSTABILITY CANT RULE OUT SOME PULSE TYPE SEVERE STORMS REMAINDER OF THIS AFTERNOON AND EVENING BEFORE INCREASING WIND THREAT TAKES PLACE WITH APPROACHING FRONT. HAVE BUMPED UP POPS A BIT NW CLOSER TO THE FRONT AND HELD WITH HIGH CHC POP SE. LOWS WILL GENERALLY FALL INTO THE UPR 60S TO LOWER 70S. MINOR ADJUSTMENTS TO GRIDS. MODELS CONTINUE TO POINT TOWARDS A WET AND STORMY SATURDAY AS LOW PRESSURE MOVES ACROSS THE AREA. MAIN RISK WILL BE HEAVY RAINFALL. HOWEVER...SEVERE WEATHER WILL BE POSSIBLE ALL DAY WITH STRONG DYNAMICS AND LOW LEVEL CONVERGENCE IN PLACE. FLY IN THE OINTMENT FOR SEVERE WEATHER COULD BE EXTENSIVE CLOUD COVER...BUT THINK THERE WILL BE SOME BREAKS FROM TIME TO TIME TO ALLOW TEMPS TO WARM INTO THE UPR 70S TO LOWER 80S. LATER FORECASTS MAY BE ABLE TO UP TO CATEGORICAL POPS ONCE THINGS BECOME BETTER DEFINED. ON A HYDRO NOTE...MANY AREAS ACROSS THE FORECAST AREA HAVE SEEN AN INCH OR MORE OF RAINFALL IN THE PAST FEW DAYS. FFG VALUES ARE GENERALLY IN THE 1.5 TO 2.5/HOUR RANGE EXPECT IN FAR WEST/SW COUNTIES. FLOODING COULD DEFINITELY BECOME A CONCERN ACROSS MUCH OF THE AREA LATER TONIGHT AND SATURDAY. NO HEADLINES ARE PLANNED AT THIS TIME DUE TO THE UNCERTANTITY OF WHERE THE HEAVIEST RAIN COULD FALL. A MENTION OF HEAVY RAINFALL HAS BEEN ADDED TONIGHT AND SATURDAY TO MOST AREAS AND RECENTLY UPDATED HWO HAS MENTION OF THIS AS WELL. LONG TERM... THE LOW PRESSURE AND COLD FRONT WILL BE MOVING ON TO THE EAST SATURDAY NIGHT AND SUNDAY. WILL HAVE TO WATCH TO SEE HOW FAST THE SYSTEM MOVES OUT ON SUNDAY TO SEE IF THE CHANCE FOR RAIN IN OUR EASTERN COUNTIES WILL NEED TO BE PULLED OR NOT. SINCE TIMING RIGHT NOW IS A LITTLE DIFFICULT TO DETERMINE, JUST LEFT SUNDAY ALONE FOR NOW. THE REST OF NEXT WEEK THEN UP TO FRIDAY IS LOOKING TO BE DRY. LATE MONDAY A SHORTWAVE WILL BE APPROACHING THE CWA FROM THE WEST BUT APPEARS TO WEAKEN BY THE TIME IT GETS HERE AND ALL OF ITS ENERGY STAYS TO OUR NORTH LEAVING OUR CWA DRY. AFTER THE SYSTEM PASSES THROUGH THIS WEEKEND, HIGH TEMPERATURES WILL START OUT IN THE MIDDLE 70S SUNDAY AND SLOWLY CLIMB TO 80 BY WEEKS END. TEMPS WONT REALLY START WARMING UP TILL THE END OF THE WEEK WHEN THE WIND WILL ONCE AGAIN COME OUT OF THE SOUTH. && .AVIATION... LEFTOVER OUTFLOW BOUNDARY FROM MORNING CONVECTION IS NOW PROVIDING FOCUS FOR NEW DEVELOPMENT. KSBN SHOULD MISS OUT ON MOST OF THIS ROUND...BUT A STRAY STORM CANNOT BE RULED OUT. NO MENTION OF PRECIP THIS AFTN FOR KSBN. AT KFWA...BOUNDARY IS LOCATED NEAR KFWA. SINCE SMALL WINDOW OF THUNDER EXPECTED NEXT FEW HOURS HAVE OPTED FOR VCNTY MENTION FOR A FEW HOURS ALONG WITH MVFR CIGS. AS SUBSIDENCE CONTINUES TO WORK SE BEHIND THE BOUNDARY. TRICKIER PART WILL BE TIMING OF PRECIP TONIGHT AND SAT AM. TOO MANY UNCERTANTITY TO MAKE MUCH IN THE WAY OF CHANGES BEYOND THE FIRST 6 HOURS...SO GENERALLY STATUS QUO BEYOND 00Z FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE OH...NONE. && FISHER/BML/GLL
Hazardous weather outlook, Aug 27, 12:45 PM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1245 PM EST FRI AUG 27 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-280956- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1245 PM EST FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO...AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ANYTIME THROUGH TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY WITH A CHANCE OF STORMS SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.
In the hours before
Local storm report, Aug 27, 9:19 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
919 PM EST FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG CONVOY 40.92N 84.71W
08/27/2004 VAN WERT OH EMERGENCY MNGR
NUMEROUS REPORTS OF WIND DAMAGE. REPORTED BY EMERGENCY
MANAGER.
&&
WAMSLEYNearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.